South Dakota, 2022

Tornado and Hail in South Dakota, April 22 to 23, 2022

April 22 to 23, 2022 · NWS ABR · 38 events in 17 counties and zones

A powerful low pressure system produced several severe thunderstorms, high winds, a brief tornado, and freezing rain. The severe storms developed over south-central South Dakota during the evening hours of the 22nd and advanced northward along with a warm front into north-central and northeastern South Dakota into the early morning hours of the 23rd, bringing widespread damage to the area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A powerful low pressure system produced several severe thunderstorms, high winds, a brief tornado, and freezing rain. The severe storms developed over south-central South Dakota during the evening hours of the 22nd and advanced northward along with a warm front into north-central and northeastern South Dakota into the early morning hours of the 23rd, bringing widespread damage to the area. The storms produced hail, up to two inches in diameter, 60 to 75 mph wind, and locally heavy rainfall. Strong thunderstorm winds rolled a camper on Highway 45 near Sunshine Bible Academy in Hand County. In addition, half-dollar size hail broke windows on a home seven miles southwest of Ridgeview, and two-inch hail broke vehicle and house windows near Ridgeview. Lightning caused some prairie and hay bale fires around the Highmore area. The center of the low-pressure system passed over Aberdeen on April 23rd at 12:20 AM CST, producing a mean sea level pressure of 983.5 mb. The pressure was just 3.5 mb shy of Aberdeen's 980 mb record for April. Additional severe storms developed during the afternoon hours of the 23rd. The storms produce small hail in Campbell County and a brief tornado in Edmunds County. High winds followed the back side of the surface low pressure during the late evening hours on April 22nd into the afternoon hours on April 23rd. Some of the highest wind reports include 79 mph at Herreid, 75 mph 5 miles east of Danforth, 69 mph at Webster, and 4 miles southwest of Mound City. Freezing rain in north-central South Dakota on the 23rd caused ice to accumulate on power lines. With ice accretion and high winds, many power lines went down, mainly in Corson and Dewey county. The storm system was the third significant storm system of April, which further delayed the agricultural planting season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 22, 5:29 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 22, 5:29 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Apr 22 2022

.UPDATE...
Issued at 623 PM CDT Fri Apr 22 2022

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 329 PM CDT Fri Apr 22 2022

The main challenge for the short term will be overnight convection.
Sfc low over northeast Colorado will gradually shift into central SD
overnight. A warm front likely located along the NE/SD border will
shift north along with the sfc low overnight. Dewpoints in the 60s
over eastern NE will gradually advect north into eastern SD tonight
contributing to MUCAPES approaching 2k j/kg. For the time being
the atmosphere is likely capped given abundant forecast MLCIN.
However, as LLJ kicks in later this evening, elevated lift is
expected and lapse rates aloft are steep so should see some storms
develop. Main threat from the activity is likely to be hail,
although if any storms form early enough there'll also be a wind
threat. Any tornado threat is probably localized to SW/SC SD just
ahead of sfc low. On Saturday the sfc front edges toward the
eastern border with MN, and this is the most likely area for
convection Saturday afternoon and evening. Severe threat should be
minimal given advancing front will likely push most of the
activity out of the CWA by early evening. Winds will be strong
over SC SD tnt and thus hoisted an advisory for that area to match
up with adjacent offices. Also, over the northeast CWA will have
a wind advisory in effect for especially the Coteau where the
higher elevations will see some pretty good gusts.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 22 2022

At 12Z Sunday, models are showing the surface low near the
KFAR/northern MN vicinity. By this time, enough cold air will have
wrapped into the area to support snowfall over northern portions of
the CWA, mainly west of the James River. Although, any meaningful
accumulations look to be winding down Sunday morning. Given the
strong winds, any snowfall lingering will cause visibility issues
given the strong winds anticipated on the back side of the low.
Precip looks to be out of the region by Sunday afternoon or evening
as the low continues to move away from the region. Winds will be the
main story on Sunday, with at least advisory level speeds looking
likely over central SD towards the James River. Things get a little
more questionable further east. Still seems potential for high wind
criteria is possible, although we only mix to about 850-800mb across
central SD according to soundings, and 0.5km winds do show a
decrease through the day. More time needed to dive into the details
of wind headlines for Sunday. NBMEXP winds do show gusts over 50
knots though, so something to monitor.

Surface high pressure will pass through the region Monday into
Tuesday, with generally quiet conditions and cool temperatures.
There are still signs of warming temperatures Wednesday and
Thursday, with highs rebounding into the 60s for many areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT Fri Apr 22 2022

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will affect a good portion of
the region this evening into the early overnight hours. IFR/MVFR
cigs will remain in place across the north, including at KABR and
KMBG. There will also be periods of MVFR vsbys with the
thunderstorms, as well as the potential for some hail. The
thunderstorm threat will come to an end overnight, then look for
windy conditions and scattered showers during the day Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 AM CDT /4 AM MDT/ Saturday for SDZ033-
     035>037-045-048-051.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ006>008-011-
     018>023.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Apr 22, 2:24 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CDT Fri Apr 22 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
324 AM CDT Fri Apr 22 2022 /224 AM MDT Fri Apr 22 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon through
tonight. All threats are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

As the storm system moves east through the weekend, north central SD,
specifically Corson county, could experience poor visibility in
strong, gusty winds and falling snow. Other areas will see breezy and
gusty winds increase on Saturday out of the southwest then
strengthen further on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

15 hail, 12 thunderstorm wind, 10 high wind, 1 tornado. Local standard time, as filed.

Hail, Hand

When
April 22, 5:40 PM CST
Where
Hand County, 6.8 mi NE of Danforth
Measured
1.25 in hail
Reported by
Public
Coordinates
44.330, -98.800

Hail, Hand

When
April 22, 5:45 PM CST
Where
Hand County, 8.35 mi S of Vayland
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -98.800

Hail, Buffalo

When
April 22, 6:08 PM CST
Where
Buffalo County, 11.49 mi NNW of Gann Vly
Measured
1.75 in hail
Reported by
Public
Coordinates
44.180, -99.100

Hail, Hyde

When
April 22, 6:28 PM CST
Where
Hyde County, 6.91 mi S of Holabird
Measured
1.5 in hail
Reported by
Public
Coordinates
44.420, -99.580

Hail, Hyde

When
April 22, 6:55 PM CST
Where
Hyde County, 3.76 mi NNW of Stephan
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -99.480

Thunderstorm Wind, Hand

When
April 22, 6:55 PM CST
Where
Hand County, 5.49 mi E of Danforth
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.240, -98.770

High Wind, Hand

When
April 22, 7:00 PM CST to 8:00 PM CST
Where
Hand forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hyde

When
April 22, 7:03 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Hand

When
April 22, 7:15 PM CST
Where
Hand County, 6.84 mi NW of Danforth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.310, -98.990

Severe winds tossed a camper on Highway 45.

Hail, Hand

When
April 22, 7:21 PM CST
Where
Hand County, 3.72 mi ESE of Vayland
Measured
1 in hail
Reported by
Public
Coordinates
44.460, -98.710

Hail, Dewey

When
April 22, 7:10 PM MST
Where
Dewey County, 1.47 mi E of Thatcher
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -100.900

Hail, Spink

When
April 22, 8:15 PM CST
Where
Spink County, 4.86 mi S of Tulare
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -98.510

Hail, Dewey

When
April 22, 7:25 PM MST
Where
Dewey County, 1.69 mi SW of Ridgeview
Measured
2 in hail
Reported by
Public
Coordinates
45.060, -100.840

The large hail broke vehicle and house windows.

Hail, Brown

When
April 22, 8:40 PM CST
Where
Brown County, 2 mi SE of Claremont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.650, -97.990

Hail, Spink

When
April 22, 8:44 PM CST
Where
Spink County, 2.4 mi SW of Tulare
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -98.540

Thunderstorm Wind, Corson

When
April 22, 8:04 PM MST
Where
Corson County, 3.88 mi W of Trail City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Hail, Brown

When
April 22, 9:40 PM CST
Where
Brown County, 3.45 mi N of Claremont
Measured
1 in hail
Reported by
Public
Coordinates
45.720, -98.020

Hail, Potter

When
April 22, 10:00 PM CST
Where
Potter County, 11.74 mi W of Gorman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.920, -100.320

High Wind, Campbell

When
April 22, 10:00 PM CST to April 23, 6:00 AM CST
Where
Campbell forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Campbell

When
April 22, 10:00 PM CST to April 23, 6:00 AM CST
Where
Campbell forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Thunderstorm Wind, Walworth

When
April 22, 11:00 PM CST
Where
Walworth County, 8.95 mi ENE of Lowry
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.380, -99.800

Wind destroyed a large outbuilding/chicken coop.

High Wind, Lyman

When
April 22, 11:00 PM CST to April 23, 3:00 AM CST
Where
Lyman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Thunderstorm Wind, Faulk

When
April 22, 11:05 PM CST
Where
Faulk County, 5.18 mi ENE of Cresbard
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.210, -98.880

Estimated 70+ mph winds moved a grain cart around 15 feet.

Thunderstorm Wind, Walworth

When
April 23, 12:30 AM CST
Where
Walworth County, Glenham
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.530, -100.270

Damage to brick roof/facade on the old school building.

Thunderstorm Wind, Campbell

When
April 23, 12:40 AM CST
Where
Campbell County, 0.96 mi E of Artas
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.880, -99.800

Shingle damage to the house, tin roof blown off machine shed. Residents slept through the storm.

Thunderstorm Wind, Campbell

When
April 23, 12:55 AM CST
Where
Campbell County, 3.96 mi SSW of Mound City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.670, -100.110

Thunderstorm Wind, Campbell

When
April 23, 1:15 AM CST
Where
Campbell County, 1.93 mi W of Mound City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.720, -100.110

The high winds damaged a grain bin and overturned a tractor-trailer.

Thunderstorm Wind, Potter

When
April 23, 1:59 AM CST
Where
Potter County, 1.38 mi S of Gorman
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -100.080

High Wind, Clark

When
April 23, 2:00 AM CST to 3:00 AM CST
Where
Clark forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Hail, Spink

When
April 23, 2:46 AM CST
Where
Spink County, Mellette
Measured
1 in hail
Reported by
Public
Coordinates
45.150, -98.500

Thunderstorm Wind, Edmunds

When
April 23, 3:10 AM CST
Where
Edmunds County, 1.46 mi SSW of Ipswich
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
45.430, -99.040

High Wind, Spink

When
April 23, 12:00 PM CST to 4:00 PM CST
Where
Spink forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

High Wind, Deuel

When
April 23, 12:00 PM CST to 6:00 PM CST
Where
Deuel forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Day

When
April 23, 1:00 PM CST to 6:00 PM CST
Where
Day forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Grant

When
April 23, 1:00 PM CST to 7:00 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Brown

When
April 23, 1:00 PM CST to 3:00 PM CST
Where
Brown forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Tornado, Edmunds

When
April 23, 1:35 PM CST to 1:36 PM CST
Where
Edmunds County, 7.29 mi E of Hosmer to 7.31 mi E of Hosmer
Rating
EF0
Path length
0.03 mi
Path width
10 yd
Reported by
Public
Coordinates
45.580, -99.330

A tornado briefly touchdown in an open pasture.

Hail, Campbell

When
April 23, 2:20 PM CST
Where
Campbell County, 3.56 mi NE of Mound City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.750, -100.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1022414, 1022415, 1022416, 1022417, 1022418, 1022441, 1022758, 1022442, 1022431, 1022419, 1022420, 1022422, 1022423, 1022424, 1022425, 1022444, 1022426, 1022427, 1022756, 1022763, 1022435, 1022770, 1022445, 1022437, 1022438, 1022446, 1022440, 1022447, 1022788, 1022428, 1022448, 1022765, 1022774, 1022761, 1022764, 1022782, 1022705, 1022429.